Is your acne medication making you more aggressive?

Acne is one of the most common problems, for everyone from teenagers to adults to menopausal women. If you’ve ever suffered from acne, you can probably relate to all of this. It is frustrating to have acne. It impacts your self confidence. It makes you feel rejected, dejected and more. Perhaps you’ve tried homemade face masks recommended by your Mom. Perhaps you’ve tried many newly launched facial creams promising to magically clear your skin. Finally, when none of that has worked, perhaps you’ve ended up taking Isotretinoin. Maybe someone has strongly endorsed Isotretinoin and said that it has absolutely no damaging effect. Chances are that if you’ve reached a point where you feel Isotretinoin is the only way forward to clear your acne, you haven’t even thought to look deeper. I know! I’ve had people tell me so powerfully that isotretinoin is safe. Well, is it?

Acne

What is Isotretinoin and what are the names it may be sold by? Isotretinoin is a form of vitamin A and supposed to reduce the amount of oil released by oil glands in your skin, thereby helping your skin renew itself more quickly. Isotretinoin is used to treat severe nodular acne that has not responded to other treatments, including antibiotics. It may be sold as Accutane, Acutret, Isotroin and many other similar sounding names. Side effects usually mentioned may only be caution for pregnancy, and sometimes side effects like dry eyes, dry nose, dry mouth etc. So what are the more alarming side effects which can happen unique to each person? Like anything else, however claims might be, chances are that side effects can happen to anyone. If you’ve been reassured by someone, perhaps even your dermatologist, read more. There are so many side effects, but while I mention many of them below, I’m going to give specific focus to the link between Isotretinoin and immense aggressiveness.

So here are some of the side effects of Isotretinoin, researched from multiple studies.

Side Effects of Isotretinoin:

  1. Mental symptoms ranging from sadness and crying to irrational anger and aggressiveness.
  2. Depressed immune function and frequent infections of any kind.
  3. Fatigue, exhaustion, oxidative stress or even anaemia in rare cases.
  4. Further immune challenges ranging from allergies to hives.
  5. Blood sugar issues which can show up as thirst or frequent urination.
  6. Dry eyes or other vision problems such as night blindness
  7. Increased cholesterol which in turn can be a predisposing factor for so many conditions. This is the reason that a good dermatologist might be cautious while prescribing it to you if your lipid markers are elevated, referring to elevated LDL and Triglycerides.
  8. Joint pain, bone pain and muscle weakness can all be related to taking Isotretinoin.
  9. Impact to your liver and pancreas. If you have any issues with methylation, then Isotretinoin can be a heavy load on your liver, subsequently leading to other problems.
  10. Rarely it can cause pressure to the brain

So brain scans done showed that there is a link between Isotretinoin usage and decreased activity in the orbitofrontal cortex of the brain.This is an area known to mediate symptoms of depression. These studies illustrate why Isotretinoin usage has been linked to some symptoms like extremely aggressive behaviour and even feeling suicidal. Anything from unexplained irritability to uncontrollably aggressive speech and actions could be linked to your Isotretinoin usage. Is the medication worth such reactions which could be potentially devastating? I don’t think so!

Acne masks

The fact is, I’ve had severe acne. I’ve been to a Homeopathic doctor, an Ayurvedic doctor, a Dermatologist, a Gynaecologist and many more. Some of them cured me for a while, but it always came back. Or, I needed medication from each of these systems consistently to keep my acne away. I want to assure you that Isotretinoin is not the way forward. I’ve been acne free for many years now, unaffected by every change, including my menstrual cycle. How did I do this? All I addressed was my body, through food and lifestyle. I healed my gut, reduced my inflammation, improved my detoxification, balanced my hormones and learned to manage my stress. The truth is, if you clear up your body, acne cannot exist! You must have heard me say this before, but any infection or symptom only exists in an imbalance terrain. If you clean this up, acne can vanish and stay away from your life forever. It doesn’t involve any medication like isotretinoin which can make you aggressive. It just involves food. Stay tuned to an article on how functional medicine nutrition can help your acne. In the meantime, if you do have acne, reach out to us!

 

RELATED POSTS

LEAVE A COMMENT